Alert archive / California / Fire Weather Watches in 2017

Fire Weather Watch 9, NWS Eureka, CA

September 5, 2017

NWS Eureka, CA issued this fire weather watch at Sep 5, 2017, 9:43 PM PDT. It took effect at Sep 7, 2017, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 5, 2017, 9:43 PM PDT (04:43 UTC)
In effect from
Sep 7, 2017, 5:00 AM PDT
Expired
Sep 6, 2017, 12:36 PM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

774 
WWUS86 KEKA 060443
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
943 PM PDT Tue Sep 5 2017

...SCATTERED TO NUMEROUS THUNDERSTORMS WITH ABUNDANT LIGHTNING
POSSIBLE LATE THURSDAY MORNING THROUGH THURSDAY EVENING...

.Scattered to potentially numerous thunderstorms are expected to
develop across a broad area of Northwest California Thursday.
Storms may form as early as Thursday morning and last through
Thursday evening, and may feature abundant cloud to ground
lightning strikes. While storms will likely produce some wetting
rains, some lightning will strike outside of rain cores and 
ignite very dry fuels. In addition, gusty, erratic wind gusts will
likely accompany these storms. In addition, more isolated
thunderstorm activity will be possible Wednesday afternoon and
evening, although not as numerous or widespread. 

CAZ201-203-204-211-212-277-283-061245-
/O.NEW.KEKA.FW.A.0009.170907T1200Z-170908T0600Z/
North Coast-Upper Smith-Lower Middle Klamath-Hoopa-
Van Duzen/Mad River-W Mendocino NF/E Mendocino Unit-Trinity-
943 PM PDT Tue Sep 5 2017

...FIRE WEATHER WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

The National Weather Service in Eureka has issued a Fire Weather
Watch, which is in effect from late Wednesday night through
Thursday evening. 

* AFFECTED AREA...Fire weather zone 201.Fire weather zone 
  203.Fire weather zone 204.Fire weather zone 211.Fire weather 
  zone 212.Fire weather zone 277.Fire weather zone 283. 

* THUNDERSTORMS...Scattered to numerous thunderstorms with some
  wetting rain. Storms are expected to move quickly from SE to NW. 

* OUTFLOW WINDS...Sporadic gusty winds are expected near any
  storms that develop, perhaps to as strong as 40 mph with the
  stronger cells.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$


http://weather.gov/eureka
3 follow-up statements
455 
WWUS86 KEKA 061144
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
444 AM PDT Wed Sep 6 2017

...SCATTERED TO NUMEROUS THUNDERSTORMS WITH ABUNDANT LIGHTNING
POSSIBLE THURSDAY MORNING THROUGH THURSDAY EVENING...

.Scattered to potentially numerous thunderstorms are expected to
develop across a broad area of Northwest California on Thursday. 
Storms may form as early as Thursday morning and last through 
Thursday evening, and may feature abundant cloud-to-ground 
lightning strikes. While storms will likely produce some wetting 
rains, some lightning will strike outside of rain cores and ignite
very dry fuels. Some storms will become strong with gusty, 
erratic wind gusts and hail. In addition, isolated thunderstorm 
activity will be possible Wednesday afternoon and evening, 
although not as numerous.

CAZ203-204-211-283-062245-
/O.UPG.KEKA.FW.A.0009.170907T1200Z-170908T0600Z/
/O.NEW.KEKA.FW.W.0009.170907T1200Z-170908T0600Z/
Upper Smith-Lower Middle Klamath-Hoopa-Trinity-
444 AM PDT Wed Sep 6 2017

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 11 PM THURSDAY...

* AFFECTED AREA...Fire weather zones 203, 204, 211, and 283. 

* THUNDERSTORMS...Scattered to numerous thunderstorms with some
  wetting rain. Strongest storms may produce frequent lightning,
  including strikes outside of rain cores. Storms are expected to
  move quickly from SE to NW.

* OUTFLOW WINDS...Sporadic gusty winds are expected near any
  storms that develop, gusting over 40 mph with the stronger 
  cells.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

$$

CAZ201-212-277-062245-
/O.CON.KEKA.FW.A.0009.170907T1200Z-170908T0600Z/
North Coast-Van Duzen/Mad River-W Mendocino NF/E Mendocino Unit-
444 AM PDT Wed Sep 6 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY EVENING...

* AFFECTED AREA...Fire weather zones 201, 212, and 277.

* THUNDERSTORMS...Scattered thunderstorms with some wetting rain.
  Strongest storms may produce frequent lightning, including
  strikes outside of rain cores. Storms are expected to move 
  quickly from SE to NW.

* OUTFLOW WINDS...Sporadic gusty winds are expected near any
  storms that develop, gusting over 40 mph with the stronger 
  cells.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

$$

http://weather.gov/eureka
829 
WWUS86 KEKA 061524
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
824 AM PDT Wed Sep 6 2017

...SCATTERED TO NUMEROUS THUNDERSTORMS WITH ABUNDANT LIGHTNING
POSSIBLE THURSDAY MORNING THROUGH THURSDAY EVENING...

.Scattered to potentially numerous thunderstorms are expected to
develop across a broad area of Northwest California on Thursday.
Storms may form as early as Thursday morning and last through
Thursday evening, and may feature abundant cloud-to-ground
lightning strikes. While storms will likely produce wetting 
rains, some lightning will strike outside of rain cores and ignite
very dry fuels. Some storms will become strong with gusty, 
erratic wind gusts and hail. In addition, isolated thunderstorm 
activity will be possible Wednesday afternoon and evening, 
although not as numerous.

CAZ203-204-211-283-062330-
/O.CON.KEKA.FW.W.0009.170907T1200Z-170908T0600Z/
Upper Smith-Lower Middle Klamath-Hoopa-Trinity-
824 AM PDT Wed Sep 6 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 AM TO 11 PM PDT
THURSDAY...

* AFFECTED AREA...Fire weather zone 203, 204, 211, and 283. 

* THUNDERSTORMS...Scattered to numerous thunderstorms with some 
  wetting rain. Strongest storms may produce frequent 
  lightning, including strikes outside of rain cores. Storms 
  are expected to move quickly from SE to NW.

* OUTFLOW WINDS...Erratic gusty winds are expected near any 
  storms that develop, gusting over 40 mph with the stronger 
  cells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

$$

CAZ201-212-277-062330-
/O.CON.KEKA.FW.A.0009.170907T1200Z-170908T0600Z/
North Coast-Van Duzen/Mad River-W Mendocino NF/E Mendocino Unit-
824 AM PDT Wed Sep 6 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY EVENING...

* AFFECTED AREA...Fire weather zone 201, 212, and 277. 

* THUNDERSTORMS...Scattered thunderstorms with some wetting 
  rain. Strongest storms may produce frequent lightning, 
  including strikes outside of rain cores. Storms are expected 
  to move quickly from SE to NW.

* OUTFLOW WINDS...Erratic gusty winds are expected near any 
  storms that develop, gusting over 40 mph with the stronger 
  cells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

$$


http://weather.gov/eureka
369 
WWUS86 KEKA 061936
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
1236 PM PDT Wed Sep 6 2017

...SCATTERED TO NUMEROUS THUNDERSTORMS WITH ABUNDANT LIGHTNING
POSSIBLE THURSDAY MORNING THROUGH THURSDAY EVENING...

.Scattered to potentially numerous thunderstorms are expected to
develop across a broad area of Northwest California on Thursday.
Storms may form as early as Thursday morning and last through
Thursday evening, and may feature abundant cloud-to-ground
lightning strikes. While storms will likely produce wetting
rains, some lightning will strike outside of rain cores and
potentially ignite very dry fuels. In addition, some storms will 
become strong with gusty erratic winds and hail.

CAZ201-062045-
/O.CAN.KEKA.FW.A.0009.170907T1200Z-170908T0600Z/
North Coast-
1236 PM PDT Wed Sep 6 2017

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Eureka has cancelled the Fire
Weather Watch.

$$

CAZ212-277-070345-
/O.UPG.KEKA.FW.A.0009.170907T1200Z-170908T0600Z/
/O.EXA.KEKA.FW.W.0009.170907T1200Z-170908T0600Z/
Van Duzen/Mad River-W Mendocino NF/E Mendocino Unit-
1236 PM PDT Wed Sep 6 2017

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 11 PM PDT THURSDAY...

The National Weather Service in Eureka has issued a Red Flag
Warning, which is in effect from 5 AM to 11 PM PDT Thursday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 212 and 277.

* THUNDERSTORMS...Scattered to numerous thunderstorms with some 
  wetting rain. Strongest storms may produce frequent lightning, 
  including strikes outside of rain cores. Storms are expected to 
  move quickly from SE to NW. 

* OUTFLOW WINDS...Erratic gusty winds are expected near any storms
  that develop, gusting over 40 mph with the stronger cells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

CAZ203-204-211-283-070345-
/O.CON.KEKA.FW.W.0009.170907T1200Z-170908T0600Z/
Upper Smith-Lower Middle Klamath-Hoopa-Trinity-
1236 PM PDT Wed Sep 6 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 AM TO 11 PM PDT
THURSDAY...

* AFFECTED AREA...Fire weather zone 203, 204, 211, and 283. 

* THUNDERSTORMS...Scattered to numerous thunderstorms with some 
  wetting rain. Strongest storms may produce frequent 
  lightning, including strikes outside of rain cores. Storms 
  are expected to move quickly from SE to NW.

* OUTFLOW WINDS...Erratic gusty winds are expected near any 
  storms that develop, gusting over 40 mph with the stronger 
  cells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

$$


http://weather.gov/eureka

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this fire weather watch went out at Sep 5, 2:52 PM PDT, 6 hours 51 minutes earlier.

Area forecast discussion, Sep 5, 2:52 PM PDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
252 PM PDT Tue Sep 5 2017

.SYNOPSIS...Relatively cool temperatures will prevail across the
area through Friday. In addition, showers and thunderstorms will
be possible, particularly during Thursday. Warmer and drier
conditions are forecast to return Sunday into Monday.

&&

.DISCUSSION...An upper-low was positioned 300 miles SW of San
Francisco this afternoon, with several minor spokes of augmented
ascent rotating cyclonically around it. One spoke in particular
was moving north across the central Sierra Nevada Mountains, and
was aiding in the development of a large cluster of thunderstorms.
Short term model guidance indicates this activity will spread
northwestward toward northwestern CA tonight...mainly in the form
of non-thundering showers.

Subtle shortwave ridging is forecast to occur in the wake of the
showers during Wednesday, which will likely suppress
shower/thunderstorm development for most locations in NWRN CA.
Thereafter, model guidance shows a PV filament detaching from the
northern stream, and then digging toward CNTRL portions of
coastal CA. As this takes place, the previously mentioned upper
low ejects north across NWRN CA. The ejecting wave will aid in
increased shower/embedded thunderstorm coverage over the area
during Thursday.

After Thursday, a trough located offshore will support near
normal temperatures over the region Friday and possibly Saturday.
During Sunday, upper heights are forecast to build as another
upper low forms offshore from SRN CA. As that occurs, low-level
flow will become north-northeasterly, resulting in moderating
temperatures and a drier weather pattern Sunday into early next
week.

&&

.AVIATION...The main "somewhat" flight hazard of lately has been
the huge amount of smoke influx from wild fires across the
region. However, some smoke dispersal today caused visibilities to
improved at the main airports. Conditions were greatly improved
as mid level moisture streamed into the areas and smoked aloft
thinned out...although smoke advection still remained heavier in
the Northern-most areas. Even so, expect the smoke to continue
through the TAF period. Noticeably, a thin strip of stratus
developed along the Southern Humboldt/Northern Mendocino Coast
today. The North Coast may see limited fog develop "if" overnight
temperatures cool more than the last previous days. Models
certainly are suggesting some lower Vis/Cigs in the morning.
Interior Mendocino will stay VFR, but for all locations, an
increase in combined upper level dynamics suggest The possibility
of thunderstorm/shower activity (a flight hazard) tonight into
Wednesday. /TA

&&

.MARINE...Southerly winds and seas are generally light this
afternoon with waves only around 3 to 4 feet. Most of these waves
are around 10 to 14 seconds. The strongest winds and wind waves
are just south of Cape Mendocino. Local south winds of 20 kt are
expected just downwind from the cape.

Light southerly winds will persist through Wednesday as the upper
level low approaches the area the. On Thursday as this lows
starts to move across the area winds will become northerly once
again. Northerly winds will start to increase on Friday and Into
the weekend as high pressure builds into the area. Small craft
advisories will likely be needed by late Friday. Winds will remain
elevated through the weekend and into early next week, but gale
warnings are not expected at this time.

Currently there is a southwest swell moving into the waters. It
is currently around 2 feet at 14 seconds. This is expected to
generally persist over the next several days. Tonight a
northwesterly swell is expected to start building into the waters.
Initially it will be around 1 to 2 feet at 16 seconds building to
around 4 feet at 14 seconds. This will slowly drop to around 12
seconds by Thursday. /MKK

&&

.FIRE WEATHER...An upper-level trough slowly approaching the
region from the south will aid in maintaining relatively cool
afternoon temperatures through Saturday. As a result, minimum RH
values over interior areas will be fairly moist. In addition, isolated
showers and thunderstorms will be possible tonight into Wednesday.
Coverage will then increase on Thursday as an upper disturbance
moves north across the area. At this time, wetting rainfall
appears probable during Thursday. Warmer and drier conditions
appear likely Sunday into Monday as low-level winds become
northeasterly.

SMOKE...Visible satellite imagery shows expansive smoke cover
located from northern Humboldt and Trinity counties into Del Norte
county. Weather conditions will not change substantially through
Wednesday...thus smoke coverage/density will likely be similar to
today. In addition, showers appear likely during Thursday, which
may aid in dispersing the smoke somewhat. Thereafter, north-
northeast winds are forecast to develop Sunday night, which could
cause smoke to spread toward the coast once again.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Sep 5, 1:39 PM PDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
139 PM PDT Tue Sep 5 2017

CAZ101>108-111-062045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
139 PM PDT Tue Sep 5 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Showers and isolated thunderstorms will be possible tonight. In
addition, smoke dispersion will improve somewhat tonight due to
cooler temperatures and southerly winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are forecast to increase in coverage during
Thursday. In addition, smoke dispersion will continue to improve
through Friday. Thereafter, offshore winds during Sunday night and
Monday may cause smoke to spread toward the coast once again.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-110-112-113-062045-
Mendocino Coast-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
139 PM PDT Tue Sep 5 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are possible during Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 5, 8:35 PM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Eureka CA
835 PM PDT TUE SEP 5 2017

CAZ103-106-060400-
Northern Humboldt Coast CA-Southern Humboldt Interior CA-
835 PM PDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUMBOLDT COUNTY
UNTIL 900 PM PDT...

At 834 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eureka, moving northwest at 25 mph.

Pea size hail, winds in excess of 30 mph, and occasional cloud to
ground lightning strikes will be possible with this storm.

Locations impacted include...
Eureka, Arcata, Myrtletown, Cutten, Fairhaven, Humboldt Hill, Pine
Hills, Freshwater, Bayview, Samoa and Kneeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4084 12421 4091 12418 4075 12396 4064 12406
      4074 12428
TIME...MOT...LOC 0334Z 128DEG 23KT 4074 12413

BC

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:35 PM PDTSpecial Weather StatementEKAHumboldt25 min
Sep 6, 4:44 AM PDTRed Flag WarningEKA29 hr
Sep 6, 4:35 PM PDTSpecial Weather StatementEKATrinity10 min
Sep 6, 4:51 PM PDTSevere Thunderstorm WarningEKAHumboldt, Trinity9 min
Sep 6, 4:56 PM PDTSpecial Weather StatementEKADel Norte19 min

Nearby

Fire Weather Watches in California, 2017Every fire weather watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.